Skip to main content

The Most Dangerous OTC Drugs

From pain relievers to antacids to cold remedies—Americans take a lot of over-the-counter (OTC) drugs. Overall, we spend $43 billion a year on these nonprescription medications, or about $165 per adult. But a lot of us don’t take these drugs as carefully as we should.

That goes double for seniors, who are more susceptible to the side effects of any medication than their younger counterparts.

Aged digestive tracts are more prone to gastrointestinal bleeding. Drugs more easily get into an older brain through a weakened blood-brain barrier, perhaps causing confusion or drowsiness. Older kidneys don’t clear medications as efficiently, and older livers don’t metabolize drugs as effectively, so drugs stay in the body longer, making side effects more likely.

Seniors also take more drugs, increasing the risk of a drug-drug interaction. Add to these problems the fact that seniors may not take OTC drugs appropriately.

Inappropriate use

A 2021 study in the Journal of the American Pharmacists Association found that 41 percent of seniors use OTC drugs inappropriately. For example:

  • Taking too high a dose. They took more than the dose recommended on the label—like using too much acetaminophen (Tylenol) daily, which can cause liver damage.
  • Taking the drug too long. They used the drug for too long without consulting a doctor—like using a proton­-pump inhibitor for heartburn for longer than two weeks.
  • Using it incorrectly. They used the drug to treat a condition it wasn’t approved for—like taking cough syrup as a sleep aid.
  • Not following label instructions. They misread or misunderstood instructions—like taking a liquid medication with an inappropriate measuring device, and taking too much.
  • Self-medicating a serious condition. They self-medicated a serious condition that calls for medical care—like taking a painkiller for chest pain.
  • Triggering a drug-drug interaction. They took an OTC drug with another drug, causing a drug-drug interaction—like taking ibuprofen (Advil) and warfarin, increasing the risk of stomach bleeding. Fifteen percent of all adverse drug-drug interactions involve a prescription and a nonprescription drug.
  • Ignoring contraindications. They ignored a contraindication on the label—like a person with high blood pressure taking an OTC decongestant that raises blood pressure.

Fortunately, there are only a few types of OTC medications that are truly hazardous. Here are the ones you should watch out for.

Acetaminophen (Tylenol)

There are 600 different products on the market that contain acetaminophen, and most of them are available over-the-counter. That makes it relatively easy to take a lot more acetaminophen than you think you’re taking, exceeding the recommended maximum amount for 24 hours, which is 3,000 milligrams (mg) for older adults and 4,000 for people under 65. The results can be catastrophic.

Every year, there are more than 56,000 emergency room visits caused by acetaminophen overdose, nearly 5,000 a day. A lot of those people stay in the hospital, with 26,000 yearly hospitalizations from acetaminophen overdose. And some of those people leave via the morgue: There are an estimated 458 deaths yearly from acute liver failure triggered by acetaminophen.

Acetaminophen safety tips

There are several ways you can avoid an unintentional acetaminophen overdose.

If you’re taking Tylenol, take the lowest dose for the shortest period of time. Allow four to six hours between doses, and don’t double up if you miss a dose. If you use acetaminophen-containing drugs frequently, write down when you take a dose and the amount, a strategy that will lower the likelihood of an unintentional overdose. Check your OTC and prescription medications to see if they contain acetaminophen. For example, the OTC cold and flu remedies DayQuil and NyQuil contain acetaminophen, as do Percocet and Vicodin, which combine acetaminophen with opioids.

While taking acetaminophen, skip alcohol—it increases the risk of liver damage. That’s particularly important if you’re taking doses near the 3,000 or 4,000 daily limit.

If you think you’ve taken too much acetaminophen, go to the emergency room. Symptoms can include:

  • nausea
  • vomiting
  • loss of appetite
  • abdominal pain (especially in the upper right side, the site of the liver)
  • fatigue
  • confusion
  • jaundice (yellowing of the skin or eyes).

Nonsteroidal anti-inflammatory drugs (NSAIDs)

OTC versions of these painkilling drugs include ibuprofen (Advil, Motrin, Midol) and naproxen (Aleve). Their dangers include stomach bleeding, ulcers, an increased risk of cardiovascular disease, and kidney damage.

There isn’t really a safe dose for NSAIDs. Prescription and OTC NSAIDs cause an estimated 103,000 yearly hospitalizations from gastrointestinal complications like bleeding and ulcers, and an estimated 16,500 deaths—with people over 65 at the greatest risk. In a study of nearly 11 million people, published in The BMJ in 2024, researchers found that 30 percent of hospital admissions from an adverse drug side effect are from NSAIDs.

Plus, NSAIDs increase heart disease risk—from the first dose. A 2017 study from an international team of researchers found that ibuprofen increased the risk of heart attack by 97 percent, even if you’d only taken the drug for one to seven days, with the highest risk within the first month of NSAID use, and at higher doses.

NSAIDs can also cause drug-drug side effects. For example, if you take an NSAID with a diuretic and an ACE inhibitor for high blood pressure, in three days, you’re at an increased risk of kidney damage.

The best way to prevent these types of NSAID-related problems is to use a NSAID only under a doctor’s supervision and to take the lowest dose for the shortest period of time. If you’re going to take an NSAID long term, ask your physician if you should also take a proton-pump inhibitor, an acid-blocking drug that will help protect your stomach from bleeding and ulcers.

Aspirin

This “wonder drug” isn’t considered so wonderful anymore because it poses a high risk of gastrointestinal bleeding. It’s no longer recommended for pain and fever because there are safer alternatives. And it’s no longer recommended for prevention of a heart attack and stroke, except for secondary prevention—preventing a second heart attack or stroke, by taking a so-called “baby aspirin” (81 mg) daily.

Bottom line: Take aspirin only under a doctor’s supervision, at the lowest dose possible.

Phenylephrine

This ingredient works by constricting blood vessels and is found in many decongestants (like Sudafed PE, Vicks Sinex Nasal Spray), cough and cold products (like NyQuil Severe Cold & Flu and DayQuil Severe Cold & Flu, Alka-Seltzer Plus Cold and Sinus, and Theraflu Severe Cold & Cough), allergy medications (like Claritin-D and Zyrtec-D), and pain relievers (like Excedrin Sinus Headache and Advil Sinus Congestion & Pain). But in 2023, a Food and Drug Administration committee found that the oral version of the medication is not effective at treating nasal congestion. In 2024, the FDA proposed removing phenylephrine from over-the-counter cold medications. The ingredient is also potentially unsafe. It can speed up heart rate, triggering high blood pressure (particularly in someone who already has the problem) and irregular heart rhythm (arrhythmia). It can also cause insomnia, anxiety, restlessness, and dizziness.

Bottom line: Avoid any OTC preparation with phenylephrine as an ingredient.

Antihistamines in sleep medications

There have been three generations of antihistamines, drugs that treat allergy symptoms. The first generation worked by blocking histamine—but they make you drowsy. The second and third generations of these drugs—like loratadine (Claritin) and fexofenadine (Allegra)—also blocked histamine, but without drowsiness.

The sedative ingredients in first-generation antihistamines are still used in OTC drugs that people use to help them sleep, including diphenhydramine (Benadryl, Tylenol PM, Advil PM, Excedrin PM, Unisom Sleep Tabs, Nytol, and Simply Sleep), doxylamine (Unisom Sleep Tabs, Nyquil Cold & Flu Nighttime Relief, Alka-Seltzer Plus Nighttime Formula), and chlorpheniramine (Chlor-Trimeton, Dimetapp Cold & Allergy).

The problem: These ingredients have strong anticholinergic effects, blocking the action of choline, a chemical messenger (neurotransmitter) in the brain. Older people are particularly susceptible, with the resulting physical and mental symptoms including dry eye, blurred vision, dry mouth, constipation, increased heart rate, memory problems, and confusion.

For older adults, any OTC with these ingredients is not a good choice. Talk to your pharmacist about a better alternative for helping you with sleep. For allergy symptoms, stick with the newer generation of antihistamines.

Related Articles

Psychedelic Drugs

Biopharmaceutical firms are racing to develop medicines based on psychedelic compounds such as psilocybin (found in “magic mushrooms”), LSD (lysergic acid diethylamide) and Ecstasy/MDMA for mental and...
Read More >